Missouri, 2008

Hail and Damaging Wind in Missouri, June 15 to 16, 2008

June 15 to 16, 2008 · NWS LSX · 3 events in 3 counties and zones

A strong cold front moved south through the area on Father's Day triggering showers and thunderstorms. Several storms became severe with reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved south through the area on Father's Day triggering showers and thunderstorms. Several storms became severe with reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 15, 11:21 AM CST, 24 minutes earlier.

Area forecast discussion, Jun 15, 11:21 AM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 PM CDT SUN JUN 15 2008

.DISCUSSION...
/412 AM CDT SUN JUN 15 2008/
COLD FRONT EXTENDED FROM THE UPPER MIDWEST ACROSS THE CENTRAL GREAT
PLAINS EARLY THIS MORNING. FRONT WILL CONTINUE TO MOVE SOUTHEASTWARD
TODAY AND TONIGHT. BY MONDAY EVENING, THE FRONT IS FORECAST TO
EXTEND FROM NORTHEAST KY ACROSS NORTHERN AR INTO THE TX PANHANDLE.
CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AT THAT TIME WITH
BELOW NORMAL TEMPS AND HUMIDITY THROUGH THURSDAY. THE GFS AND ECMWF
ARE FAIRLY CLOSE THURSDAY MORNING WITH 850 TEMPS OF 12-14C ACROSS
THE AREA.

UNDER NORTHWEST FLOW ALOFT, MODELS ARE FAIRLY SIMILAR IN FORECASTING
THAT A MCS WILL DEVELOP VICINITY OF NORTHWEST MO/SOUTHEAST NE LATER
THIS AFTERNOON. AREA IS UNDER AN AREA OF SIGNIFICANT DIVERGENCE
ALOFT WITH AN UPPER JET OF 80 KTS FORECAST ACROSS THE UPPER MIDWEST
BACK ACROSS THE NORTHERN GREAT PLAINS. WITH COLD FRONT SLIDING INTO
THE AREA TONIGHT AND FAVORABLE VERTICAL MOTION AND INSTABILITY,
EXPECT WIDESPREAD CONVECTION ACROSS THE AREA.

DRIER AIR WILL OVERSPREAD THE REGION MONDAY NIGHT AND TUESDAY AS A
LARGE CANADIAN HIGH PRESSURE SETTLES INTO THE REGION. POPS WILL BE
LOW UNTIL LATE IN THE WEEK. AT THAT TIME, THE LATEST RUNS OF THE GFS
AND ECMWF FORECAST A SHORT WAVE WILL DIG ACROSS THE MIDWEST OUT OF
THE NORTHERN PLAINS.

TPS

&&

.AVIATION...
/1213 PM CDT SUN JUN 15 2008/
FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATORS WILL BE THE LINE OF STRONG/SEVERE
THUNDERSTORMS MOVING THROUGH NORTHWEST MISSOURI TOWARD THE BI-
STATE AREA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED BY SPC FOR
THE MAJORITY OF THE AREA UNTIL 00Z THIS EVENING. EXPECT WIND GUSTS
IN EXCESS OF 50KTS...HAIL...AND IFR CONDITIONS IN HEAVY RAIN AND
LOW CIGS WITH THE STRONGEST THUNDERSTORM CELLS. OUTSIDE THE
STRONGEST STORMS...MARGINAL CIGS AND VSBYS WILL BE LIKELY WITH
GUSTY WINDS BETWEEN 30 AND 40KTS. THE LINE LOOKS LIKE IT WILL
CONTINUE TO MOVE SOUTHEAST THROUGH THE REST OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS THROUGH THE EVENING. IT IS NOT YET APPARENT
HOW THE LOSS OF DAYTIME HEATING WILL AFFECT THE STORMS...BUT
IT APPEARS LIKELY THAT THEY WILL WEAKEN SOMEWHAT THROUGH THE EVENING
HOURS.

CARNEY

&&

.HYDROLOGY...
LATEST RIVER FORECASTS ISSUED THIS AFTERNOON NOW HAVE A RECORD
CREST FORECAST FROM CANTON L&D 20 TO LOUISIANA WITH THE EXCEPTION
OF QUINCY L&D 21 WHICH IS FORECAST TO CREST WITHIN 1 FOOT OF THE
RECORD. CLARKSVILLE AND WINFIELD ARE STILL FORECAST TO CREST
WITHIN 0.5 FEET OF THE RECORD CREST AT EACH LOCATION. POINTS TO
THE SOUTH OF CONFLUENCE OF THE ILLINOIS AND MISSOURI RIVERS ARE
STILL FORECAST TO GO INTO MAJOR OR NEAR MAJOR FLOOD. THE INCREASE
IN CRESTS WITH THE NEW FORECAST ARE BASED ON HEAVIER RAIN THAN
WHAT WAS FORECAST UPSTREAM THURSDAY NIGHT. THE MISSOURI RIVER HAS
CRESTED WITH THE FIRST FLOOD WAVE...BUT WILL REMAIN NEARLY STEADY
UNTIL A SECOND CREST CREATED BY THE PAST COUPLE DAYS OF RAIN MOVES
DOWN THE RIVER EARLY NEXT WEEK. THE ILLINOIS RIVER AT HARDIN WILL
GO INTO MAJOR FLOOD CAUSED PRIMARILY FROM BACKWATER FROM THE
MISSISSIPPI RIVER.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 3:48 AM CST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
448 AM CDT SUN JUN 15 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
448 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF THE AREA FOR THIS AFTEROON AND TONIGHT. THE AREA OF CONCERN IS
NORTH OF A LINE FROM LINN IN OSAGE COUNTY TO ST LOUIS TO RAMSEY IN
FAYETTE COUNTY. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE REMAINDER OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG
PARTS OF THE MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 15, 11:45 AM CST
Where
Knox County, 3.14 mi E of Hurdland to 1.21 mi SSW of Edina
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.152, -92.241

Thunderstorm winds blew down several trees and numerous tree limbs west of Edina. A couple of the trees blocked County Road 120 for a time until they could be cleared by a dozer. Also, several fences in the area sustained minor to moderate damage from the winds.

Hail, Franklin

When
June 16, 3:58 AM CST to 4:04 AM CST
Where
Franklin County, Union
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.450, -91.000

Hail, Cole

When
June 16, 4:13 AM CST
Where
Cole County, Jefferson City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.580, -92.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118709, 118710, 118711.